Pennsylvania, 2006

Damaging Wind in Pennsylvania, April 3, 2006

April 3, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees and wires about 5 miles southeast of Columbus on Route 426.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees and wires about 5 miles southeast of Columbus on Route 426.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 3, 10:09 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 3, 10:09 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1109 AM EDT MON APR 3 2006

.SHORT TERM /REST OF TODAY/...

UPDATE SENT FOR TORNADO WATCH FOR ELK...MCKEAN...AND WARREN
COUNTIES IN NW PA. WATCH IN EFFECT UNTIL 5 PM.WCNCTP

&&

.PREV DISCUSSION...
 /ISSUED 1028 AM EDT MON APR 3 2006/

SHORT TERM /REST OF TODAY/...

SENT ONE UPDATE. LOOKS LIKE SPC IS PLANNING TO ISSUE A WATCH...SO
MOST LIKELY WILL BE SENDING ANOTHER UPDATE SHORTLY.

PREV DISCUSSION...
 /ISSUED 1006 AM EDT MON APR 3 2006/

SHORT TERM /REST OF TODAY/...

WILL BE DOING A MORNING UPDATE HERE. FCST NOT BAD...BUT WILL
ADJUST FOR TIMING AND UP TEMPS SOME. ALSO SLIGHT RISK MUCH OF THE AREA.

BASE ON CLEARING...AND CURRENT TEMPMS...WILL UP TEMPS SOME.

WHILE THE MAIN ACTION WILL LIKELY BE TO THE SE...LIKE NC ETC...
CELLS FORMING OVER OH AND KY...MAY BRING SOME STRONG STORMS TO OUR
AREA...GIVEN TURNING OF THE WINDS. INSTABILITY WILL BE THE
LIMITING FACTOR.

PREV DISCUSSION...
 /ISSUED 415 AM EDT MON APR 3 2006/

SHORT TERM /TODAY THROUGH WEDNESDAY/...

WATER VAPOR IMAGERY SHOWING LEAD S/WV PUSHING INTO WESTERN PA EARLY
THIS MORNING. SHWRS/TSTMS ASSOCIATED WITH THIS FEATURE HAVE DWINDLED
CONSIDERABLY AS IT ENCOUNTERED DRY AIR OVR PA...AS EVIDENCED BY BONE
DRY 00Z SOUNDINGS BLW 10KFT. SFC ANALYSIS SHOWING WELL DEFINED WARM
FRONT OVER OHIO VALLEY...MARKED BY DWPTS IN THE 50S S OF BOUNDARY.
WARM FRONT WILL HANG UP WEST OF ALLEGHENIES TODAY...RESULTING IN
CLOUDY...SHOWERY AND RELATIVELY COOL WX OVR MOST OF CENTRAL PA.
LATEST SPC OUTLOOK HAS PUSHED SLGT RISK SOUTH OF MASON DIXON LINE.
HOWEVER...NOT CONVINCED THAT WESTERN PORTION OF FA WONT SEE SVR WX
ALONG COLD FRONT LATE THIS AFTN. WESTERN PA LIKELY TO BECOME
UNSTABLE IN ADVANCE OF FRONT AS CLEARING SKIES WORK INTO THE
REGION...RESULTING IN MODEL CAPES BTWN 1000-2000 J/KG. STORMS THAT
FORM SHOULD WEAKEN QUICKLY AS THEY MOVE INTO STABLE AIR EAST OF MTNS.

LINE OF MAINLY ELEVATED CONVECTION IN ADVANCE OF OCCLUDED FRONT
SHOULD PUSH EAST OF THE FA BY ARND MIDNIGHT...FOLLOWED BY BLUSTERY
AND MUCH COLDER CONDITIONS TUE AM. UPPER LO PROGGED TO DROP SOUTH
ACROSS THE REGION LATE TUES...LIKELY ACCOMPANIED BY MTN SNOW SHWRS
AND RAIN/SNOW SHWRS EAST OF MTNS. MOIST BLYR ASCENDING ALLEGHENIES
WILL RESULT IN PERSISTENT SNOW SHWRS TUES NITE THRU WEDNESDAY...WITH
A LIGHT ACCUM EXPECTED TUES NITE. MODEL 850 TEMPS ARND 6C SUGGEST
HIGHS 30S MTNS AND 40S VALLEYS TUES AND WED.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

MED RANGE MODEL DATA CONTINUES TO SUPPORT FAIR WX AND RAPIDLY
MODERATING TEMPS THURS AS RIDGE BUILDS EAST FROM THE MIDWEST.
ANOTHER LO TRACK THRU THE E GRT LKS COULD PRODUCE SHWRS FRI AND
SAT...FOLLOWED BY DRY AND SEASONABLE CONDITIONS LATE IN THE WEEKEND.

AVIATION...

WEAKENING AREA OF SHOWERS SPREADING INTO CENTRAL PA AHEAD OF WARM
FRONT AT 08Z BRINGING MVFR VSBYS JUST IN SPOTTY HEAVIER
SHOWERS...OTHERWISE VFR VSBYS/CIGS PERSIST. A LITTLE SURPRISED THERE
ARE NOT MORE MVFR CIGS NOW WITH 850MB JET STREAK SLIDING OVERHEAD.
MOS GUIDANCE HAD ALSO LATCHED ON TO THIS AND DROPPED CIGS DOWN EARLY
THIS MORNING...BUT IT LOOKS LIKE IT WILL BE SLOWER TO DEVELOP UNTIL
LATER THIS MORNING WITH THE APPROACH OF THE COLD FRONT. MARGINAL
LLWS CONDITIONS WILL PERSIST THROUGH SUNRISE...WITH LIGHT WINDS AT
THE SURFACE /AROUND 10 KTS IN THE WEST/.

AS MENTIONED...CIGS WILL GRADUALLY LOWER TO WIDESPREAD MVFR AFTER
SUNRISE AS COLD FRONT APPROACHES AND THEN MOVES THROUGH THIS
AFTERNOON.  FROPA WILL BRING ADDITIONAL REDUCTIONS TO CIGS/VSBYS IN
SHOWERS AND SCATTERED TSTORMS.  GUSTY SOUTH/SOUTHEAST WINDS WILL
PERSIST DURING THE DAY AT 10 TO 15 KTS.

NORTHWEST FLOW BEHIND THE FRONT WILL REINFORCE THE LOW CLOUDS MON
NIGHT...KEEPING MUCH OF THE REGION IN IFR/MVFR CIGS - WITH SLIGHTLY
BETTER CONDITIONS IN THE LOWER SUSQ.  WIND SPEEDS WILL BE 10 TO 20
KTS AND GUSTY MON NIGHT INTO TUES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 5 PM FOR PAZ004-005-010.

&&

SHORT TERM...MARTIN
Hazardous weather outlook, Apr 3, 8:37 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
937 AM EDT MON APR 3 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-041345-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
937 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF CENTRAL
PENNSYLVANIA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

SHOWERS AND THUNDERSTORMS WILL BE POPPING UP IN THE EARLY
AFTERNOON...MAINLY OVER SOUTHERN AND WESTERN PENNSYLVANIA. THE
STORMS THAT FORM WILL HAVE THE POTENTIAL TO MAKE WIND GUSTS OVER
50 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THERE IS ALSO A VERY
LOW RISK OF TORNADOES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE CALL OR LOG IN WITH ANY HAIL OR STRONG WIND
GUSTS OR THUNDERSTORM DAMAGE.

DANGELO

In the hours before

Special weather statement, Apr 3, 8:29 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
929 AM EDT MON APR 3 2006

PAZ004-005-010>012-017>019-024>028-033>036-045-049-050-056-057-
059-063>066-032130-
WARREN-MCKEAN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-UNION-
SNYDER-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
929 AM EDT MON APR 3 2006

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS PLACED MOST OF CENTRAL
PENNSYLVANIA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

SHOWERS AND THUNDERSTORMS WILL BE POPPING UP IN THE EARLY
AFTERNOON...MAINLY OVER SOUTHERN AND WESTERN PENNSYLVANIA. THE
STORMS THAT FORM WILL HAVE THE POTENTIAL TO MAKE WIND GUSTS OVER
50 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THERE IS ALSO A VERY
LOW RISK OF TORNADOES TODAY.

AGAIN...SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY.

STAY AWARE OF THE CONDITIONS IN YOUR AREA BY LISTENING TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

DANGELO
Special weather statement, Apr 3, 12:36 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT MON APR 3 2006

PAZ004-031900-
WARREN-
136 PM EDT MON APR 3 2006

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH
215 PM...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
JAMESTOWN TO 21 MILES NORTH OF SUGARCREEK TO 3 MILES NORTH OF
SUGARCREEK...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
COLUMBUS AROUND 150 PM...GRAND VALLEY AROUND 155 PM...SPRING CREEK...
BEAR LAKE AROUND 200 PM...LOTTSVILLE AROUND 205 PM...GARLAND AROUND
210 PM AND TIDIOUTE AROUND 215 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WINDS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO PROPEL LOOSE OUTDOOR
OBJECTS...AND DOWN TREE LIMBS.

BRIEFLY VERY HEAVY RAIN WILL ALSO FALL...WHICH COULD LEAD TO PONDING
OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS.

FORECASTER: KL

The radar

The Buffalo radar (KBUF), 133 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 3, 1:04 PM EST
Where
Warren County, 5 mi SE of Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.900, -79.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504100.